Flood, Lake
- When
- May 17, 9:30 AM CST to 12:30 PM CST
- Where
- Lake County, 0.7 mi N of Libertyville to 0.67 mi N of Libertyville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.290, -87.948
Appley Avenue was flooded near Oak Spring Road.
Heavy rain fell across many areas of northeast Illinois on May 17th producing widespread flooding which continued into May 18th. Two brief tornadoes also occurred during the afternoon of May 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy rain fell across many areas of northeast Illinois on May 17th producing widespread flooding which continued into May 18th. Two brief tornadoes also occurred during the afternoon of May 17th. Scattered showers produced a few funnel clouds on May 18th. Some of the highest 48 hour rainfall totals ending Monday morning May 18th included 8.61 inches in River Forest; 5.18 inches near Oak Forest; 4.75 inches near Burr Ridge; 4.70 inches three miles southwest of Midway Airport; 4.59 inches in Palos Heights; 4.14 inches in Burr Ridge; 3.99 inches in Joliet; 3.88 inches in Harwood Heights; 3.80 inches at the National Weather Service office in Romeoville; 3.73 inches in Algonquin; 3.60 inches near Manhattan; 3.59 inches in Minooka; 3.59 inches at Chicago O'Hare Airport (ORD) and 3.32 inches in Cary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 6:17 AM CST, 3 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
717 AM CDT Sun May 17 2020
.SHORT TERM...
408 AM CDT
Through Monday...
Quite an active period of weather expected over the next 24 hours,
with many hazards to discuss during this time.
Synopsis: A strengthening mid-level low entering northwest Iowa
early this morning will drift ESE into west-central Illinois through
this evening. Meanwhile, the entrance region of an upper jet streak
will shift across northern Illinois low to mid-level flow quickly
increases this afternoon. Ongoing widespread light to moderate rain
with a few embedded thunderstorms will continue through this
morning, with a brief lull possible mid-morning. The activity
currently over the area is primarily in response to low-level
moisture transport within broad WAA and under diffluent mid/upper-
level flow. The next surge of moisture over southern Missouri will
bring another increase in coverage late this morning, with moderate
to briefly heavy rain during this time. A slow-moving line of
thunderstorms with heavy rain is then expected to develop this
afternoon along a surface cold front/occlusion. The surface low will
slowly move across northern Illinois tonight into Monday morning,
with fog development possible north of I-80 and especially in the
Chicago metro where light NE/E winds off Lake Michigan (or possibly
nearly calm winds) advect fog inland in conjunction with the nearing
mid-level low. Scattered showers will continue on Monday with the
slow departure of the low.
Flooding: The main forecast change early this morning was to
increase rainfall totals along and east of Fox River Valley for this
afternoon and evening with the anticipate thunderstorms during this
time. Have also extended the Flash Flood Watch through this evening
to account for the continued slowing trend in the surface low and
precip. Overnight rainfall totals average one half inch with locally
higher amounts up to one inch have occurred. Additional rainfall
amounts up to one inch are possible through this morning. While this
alone would not have caused a significant flooding concerns, the
aforementioned dynamics, PWATs surging to 1.7+, and nearly half of an
expected convective layer above freezing, thunderstorms developing
this afternoon could be quite efficient and prolific rainfall
producers. While individual cells will show a fast NNE motion, the
entire line will only drift east. Rainfall amounts of 1 to locally
2"+ are possible in a matter of an hour or two with these storms,
creating a high concern for a quick onset of flooding and subsequent
rises on area rivers, creeks and streams.
Severe Thunderstorms: The highly dynamic set-up this afternoon
provides an environment favorable for organized convection
conditional upon sufficient development of instability. The
development of this instability remains a wild card today, but with
the dynamics in place and highly saturated low-levels, only a couple
hours limited precip coverage and the loss of lower clouds should
provide enough erosion of low-level inhibition for at least some
convective development. Convective mode in the form of low topped
mini-supercells appears possible per shear vector orientation to the
slow-moving front. Severe potential in the way of hail and wind may
be rather low, especially given the warm and highly saturated
convective column. However, low-level shear, both speed and
direction, will increase this afternoon. CAMs ensemble forecasts
indicate 0-1km SRH values surpassing 100 m2/s2 for a window during
the early to late afternoon ahead of the approaching front and south
of an anticipated stationary or slowly moving warm front draped
across northern IL. With LCL/CCL heights under 1km and the
previously mentioned parameters in place, an inherent tornado risk
exists with any organized thunderstorm, especially those that form
ahead of or deviate right from the main front/line. Primary focus
will be roughly in 2-6pm window east of I-39 and south of I-88, with
the area of greatest concern in corridor of 30-40 miles on either
side of the Kankakee River Valley late this afternoon.
Lakeshore Flooding: The slower motion of the low and the track over
northern Illinois may delay the onset of lakeshore flooding concerns
tonight. Have adjusted the IN advisory start time back to 12Z
Monday, while keeping the IL advisory time the same at 06Z Monday.
there is high uncertainty in the start time, with a small low track
change resulting in a significant chance in wind speeds on the north
side of the low. Strong easterly winds may begin as early as this
evening for the IL shore north of Chicago, or be delayed as late as
mid-morning Monday with a slightly farther north track on the low.
Felt it prudent to not make a change to the advisory start time
there given this range of possibilities.
Kluber
&&
.LONG TERM...
336 AM CDT
Monday night through Saturday...
With the upper low still centered across east central Illinois, we
will still have some showers ongoing Monday evening, though we
should see some easing of these as the upper low is now progged to
slowly dip south toward the Ohio Valley. As this occurs additional
moisture via wrap around theta-e advection will spread back across
northeast Illinois and northwest Indiana on Tuesday, leading to a
continuation of rain showers, clouds, and cooler northeast winds
across the area.
The upper low will only slowly migrate east through the Ohio Valley
Wednesday - Friday, will eventually lose its grip on the region.
High pressure across the upper Great Lakes will maintain northeast
winds, and thus the mid-late week period will feature gradual
warming -- again with continued cooling near the lake.
Upstream ridging will eventually win out and lead to more warming
for the weekend with deep upper troughing across the west. Southwest
flow will provide the warmth and bit more mugginess but also steer
some upper level energy this direction as well which could trigger
some diurnally favored showers or storms, especially the latter half
of the upcoming weekend.
KMD
&&
.AVIATION...
For the 12Z TAFs...
An active period of weather expected through the period. The
primary weather concerns continue to focus on:
-LIFR Cigs this morning
-Periods of showers, moderate to heavy at times with reduced
visibilities.
-Window for thunderstorms mid afternoon into the early evening.
-Wind direction trends Sunday afternoon and tonight
-Possible very low cigs and vis overnight into early Monday
Showers will continue to spread in from the southwest this morning
ahead of deep moisture. Warm rain processes will lead to
occasional heavy rain, and maybe a few claps of thunder mostly
south of the terminals. MVFR and occasional IFR visibility will
accompany the rain showers and CIGS will fall to IFR/LIFR at the
terminals which are in a favorable location north of the warm
front in central Illinois.
The main system has developed to our west and additional showers
will expand ahead of it. The next window for possible
thunderstorms and very heavy rainfall looks to be during the mid
to late afternoon hours, especially at the eastern terminals. This
is the associated cold front will move across northern IL.
Training showers and storms with very heavy rain over the eastern
terminals would be favored at this time -- centered around 20-23z
for ORD/MDW.
As the area of surface low pressure tracks over the area this
afternoon the wind forecast looks to get tricky due to the
expected vicinity of the surface warm front, which could stall
near, or just south of the terminals. If this front remains just
south of ORD and MDW surface winds will remain more east-
southeasterly, whereas winds will turn southerly on the south side
of the front. At the present time, we have continued with the
expectation that winds at the Chicago area terminals will stay
more east- southeasterly, but confidence on the winds this
afternoon, and for that matter the evening, is on the low side at
this time. They should eventually shift back to the east at some
point.
The surface low looks to shift overhead for tonight. This could
result in some continued widely scattered showers, but more
importantly will be a return to very low CIGs and some possibly
of fog with the light and variable surface winds under the low.
With heavy rain today and the low will remain over the terminals
for several hours, it appears a favorable setup for LIFR/VLIFR.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108 until 1 AM Monday.
Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104...1 AM Monday to
1 AM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 1
AM Monday.
Lakeshore Flood Advisory...INZ001-INZ002...7 AM Monday to 1 AM
Tuesday.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 7 PM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
519 AM CDT Sun May 17 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-181030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
519 AM CDT Sun May 17 2020 /619 AM EDT Sun May 17 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Elevated Tornado risk.
Limited damaging wind risk...up to 60 mph.
Elevated Flooding Risk.
Elevated Fog Risk.
DISCUSSION...
Showers and storms today will increase and coverage and intensity.
The ground is saturated, therefore locally heavy rainfall this
afternoon could lead to some instances of flash flooding along with
renewed river rises. A conditional threat for severe
storms exists this afternoon and evening, with a threat for
damaging wind gusts and and even a few tornadoes if sufficient
instability materializes. The highest concern area is along and
south east of I-80 and I-57.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Elevated Lakeshore Flood Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
Near record water levels combined with gusty northeast winds
may lead to areas of lakeshore flooding Monday into early Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into the early evening.
GENERAL STORM MOTION OF THE DAY:
Individual storms moving toward the northeast at 40 mph, with
the line of storms motion generally toward the east at 15 mph.
LMZ740>745-181030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
519 AM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 40 knots.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday through Wednesday...
Hazardous conditions for small craft are likely.
KMD/Kluber
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe Chicago radar (KLOT), 77 km away, was scanning. The volume nearest the first event began at 15:31 UTC.
24 flash flood, 16 flood, 5 heavy rain, 3 funnel cloud, 2 tornado. Local standard time, as filed.
Appley Avenue was flooded near Oak Spring Road.
Flooding caused the closure of 107th Street near Route 45.
A brief tornado touched down in northwest Kendall County. No damage was reported.
Route 6 was closed due to flooding at an underpass near Route 50.
Multiple reports of street flooding were received from the Edgewater neighborhood of Chicago.
Numerous roads were flooded including Smith Road at Foxford Drive, Smith Road near McCormick Way and Smith Road near Schoolhouse Road. Flooding was also reported along Manhattan-Monee Road. Prairie Creek flooded the intersection of Bruns Road and Kankakee Street.
Rainfall of 2.60 inches was measured in 3 hours.
Rainfall of 3.00 inches was measured in 2 hours.
Rainfall of 3.50 inches was measured in 2 hours.
Rainfall of 3.60 inches was measured in 2 hours.
Route 45 was closed between Onarga and Paxton due to flooding.
One foot of water was reported on Route 17 near Route 18.
Multiple reports of flooded roads were received near 127th Street and Collins Road.
A brief tornado touched down in eastern Grundy County. No damage was reported.
Numerous roads were closed due to flooding in Round Grove Township.
Flood waters 12 to 18 inches deep were reported on Caton Farm and Ridge Roads.
Flooding was reported on Interstate 80 near Ridge Road.
Localized flooding was reported on several roads in Naperville, including on Ogden Avenue.
Flooding was reported on Nelson Road at numerous locations.
Will-Cook Road was closed between 151st Street and 159th Street due to flooding.
Numerous roads were flooded in Plainfield with water several feet deep in some locations. Route 126 was closed west of Plainfield due to flooding.
Main Street was closed due to flooding between 4th Street and Walker Road.
Numerous reports were received of flooded roads in the vicinity of Sugar Grove.
Water was reported over a few lanes of Interstate 290 near Interstate 294.
Rainfall of 1.80 inches was measured in one hour.
Flash flooding from St. Joseph Creek and Barth Pond caused flooding on 55th Street which was closed between Lyman Avenue and Florence Avenue. St. Joseph Creek also caused flooding on Fairview Avenue, which was closed between Maple Avenue and Prairie Avenue. Highland Avenue was closed near 35th Street due to flooding from Lacey Creek.
Multiple vehicles were stalled in flood waters along Naper Boulevard between Royce and Bailey Roads. Several feet of water was reported on Naper Boulevard near Bailey Road.
Several feet of water was reported in a park near downtown Wheaton.
Some streets north of Pilcher Park were reported to be washed out with street and basement flooding.
First Avenue was closed near Forest Avenue due to a flooded underpass. Around 40 people were evacuated by boat near Salt Creek in Lyons, where flood waters were chest deep in some areas and flooded some homes.
Several inches of water was reported on Weber Road at 135th Street.
Flood waters at least one foot deep were reported on residential streets in Villa Park.
Flood waters at least one foot deep were reported on residential streets in Clarendon Hills.
Interstate 290 was flooded near Des Plaines Avenue. The CTA suspended Blue Line service between the Forest Park and Harlem stations due to flooding.
Numerous cars were stalled in flood waters at 159th Street and Central Avenue.
Kedzie Avenue was closed due to flooding between 137th Street and 139th Street. Cal-Sag Road was closed due to flooding between Cicero Avenue and 135th Street.
Route 41 was closed due to flooding at Route 60. Several cars were stranded in flood waters at Deerpath Road and Skokie Highway where drivers were rescued from their cars.
Flooding caused damage to Route 53 near Interstate 80 with chunks of pavement removed.
Residential structure flooding was reported along Kingbury Street due to flooding from the North Branch Chicago River. Flooding from the Chicago River also flooded all of Lower Wacker Drive which was closed. Several cars were stalled in the flood waters and six homeless people were rescued. Flooding from the Chicago River was reported to be the worst in nearly 60 years and flooded the basement lower levels of the Willis Tower. The water had to recede and it took several days to pump water from the lower levels. Power was lost which affected numerous TV and radio station broadcasts, including the NOAA Weather Radio Station which broadcasts from the Willis Tower. The flow of the Chicago River was reversed to avoid overbank flooding, which allowed storm water and sewage to flow directly into Lake Michigan. The Chicago Riverwalk was also flooded in several locations.
Residential street flooding was reported near Deerfield and Wilmot Roads.
Flooding from Stony Creek inundated yards and approached structures near Ridgeland Avenue and 103rd Street.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in DuPage County.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in western Will County.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in eastern Will County.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in northern Cook County.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in central Cook County.
After heavy rain and flash flooding on May 17th, flooding continued on May 18th across many areas in southern Cook County.
A funnel cloud extended about one third of the way to the ground and then dissipated.
Two funnel clouds were reported in the Tonica and Leonore areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894184, 894182, 884749, 894181, 894183, 892812, 894154, 894155, 894158, 894159, 894060, 892806, 894057, 884750, 892804, 894048, 892802, 894164, 894076, 894071, 894039, 892815, 894072, 894058, 894153, 892798, 894040, 894041, 894156, 894080, 894082, 894084, 894091, 894086, 894152, 894093, 894087, 894149, 894160, 894090, and more.